Alert archive / Illinois / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 86, NWS Lincoln, IL

July 24, 2022Clay County, Effingham County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 24, 2022, 5:05 PM CDT for Clay County, Effingham County, Illinois. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2022, 5:05 PM CDT (22:05 UTC)
Expired
Jul 24, 2022, 5:31 PM CDT
In force
26 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, IL, Effingham County, IL

The radar

The Evansville,IN radar (KVWX), 114 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 549 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
549 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
1656 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

013 
WUUS53 KILX 242205
SVRILX
ILC025-049-242245-
/O.NEW.KILX.SV.W.0086.220724T2205Z-220724T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
505 PM CDT Sun Jul 24 2022

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northwestern Clay County in south central Illinois...
  Southwestern Effingham County in south central Illinois...

* Until 545 PM CDT.

* At 505 PM CDT, a severe thunderstorm was located near Edgewood, or
  16 miles southwest of Effingham, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Edgewood around 525 PM CDT.

Other locations impacted by this severe thunderstorm include Mason
and Altamont Reservoir.

This includes Interstate 57 between mile markers 142 and 150.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3891 8870 3891 8879 3896 8881 3902 8881
      3906 8863 3888 8855 3888 8870
TIME...MOT...LOC 2205Z 258DEG 12KT 3894 8876 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Auten
2 follow-up statements
094 
WWUS53 KILX 242216
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
516 PM CDT Sun Jul 24 2022

ILC025-049-242245-
/O.CON.KILX.SV.W.0086.000000T0000Z-220724T2245Z/
Clay-Effingham-
516 PM CDT Sun Jul 24 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN CLAY AND SOUTH CENTRAL EFFINGHAM COUNTIES...

At 516 PM CDT, a severe thunderstorm was located near Edgewood, or 14
miles southwest of Effingham, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Edgewood around 525 PM CDT.

Other locations impacted by this severe thunderstorm include Mason.

This includes Interstate 57 between mile markers 142 and 147.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3895 8870 3897 8860 3888 8855 3888 8870
TIME...MOT...LOC 2216Z 258DEG 12KT 3895 8871 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Auten
082 
WWUS53 KILX 242231
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
531 PM CDT Sun Jul 24 2022

ILC025-049-242241-
/O.CAN.KILX.SV.W.0086.000000T0000Z-220724T2245Z/
Clay-Effingham-
531 PM CDT Sun Jul 24 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAY AND SOUTH
CENTRAL EFFINGHAM COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Illinois.

LAT...LON 3895 8870 3897 8860 3888 8855 3888 8870
TIME...MOT...LOC 2227Z 258DEG 12KT 3896 8865 

$$

Auten

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:08 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 24, 3:08 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
308 PM CDT Sun Jul 24 2022

.SYNOPSIS...
Issued at 308 PM CDT Sun Jul 24 2022

Scattered strong to severe thunderstorms will develop late this
afternoon into early this evening...primarily along and south of a
Paris to Shelbyville line. Once the storms push further southeast
later this evening, partly cloudy and dry conditions are expected
for the remainder of the night.

&&

.SHORT TERM...(This evening through Monday)
ISSUED AT 308 PM CDT Sun Jul 24 2022

19z/2pm surface analysis shows a cold front approaching I-55 from
the northwest. A couple bands of showers persist well ahead of the
front across the eastern KILX CWA: however, no significant
convection has formed yet. The airmass along/south of a Paris to
Shelbyville line has become moderately unstable, with latest
mesoanalysis suggesting MLCAPEs of 3000-3500J/kg. While deep layer
shear remains modest, think enough instability exists to support
scattered strong to severe storms along mesoscale outflow
boundaries and/or the approaching synoptic cold front as the
afternoon progresses. Am beginning to see agitated Cu and a few
radar echoes developing along I-70...and think this will be the
area to watch between now and about 23z/6pm. Damaging wind gusts
and large hail will be the primary risks from the storms.

The cold front will settle southward to I-70 later this evening,
then further south to the Ohio River by Monday morning. After some
lingering showers/thunder across the E/SE CWA this evening, think
conditions will dry out across the board overnight into Monday
morning as a weak bubble of high pressure builds into northern
Illinois. As the high shifts further eastward and a wave of low
pressure develops along the trailing end of the stalled frontal
boundary, clouds will be on the increase from west to east by
Monday afternoon. A few showers could develop late in the day,
especially along/southwest of a Macomb to Springfield line. Thanks
to northerly winds behind the front and ample cloud cover, highs
on Monday will be considerably cooler...with readings mainly in
the upper 70s and lower 80s.

&&

.LONG TERM...(Monday night through Sunday)
ISSUED AT 308 PM CDT Sun Jul 24 2022

As low pressure tracks along the front, an area of showers and
thunderstorms will spread across south-central Illinois Monday
night into Tuesday. While there is still some uncertainty
concerning the exact placement of the heaviest rainfall axis,
confidence is growing that locations south of I-72 will be
favored. Given a continued supply of ample moisture flowing across
the boundary, rainfall amounts in excess of 2 inches will be
possible, which could lead to some flash flooding concerns. The
current forecast places the heaviest rain along/south of a
Jacksonville...to Taylorville...to Robinson line, but this may
shift slightly north/south with future forecast packages. Once
placement becomes more certain, a Flood Watch may need to be
considered.

After a lull in precip chances Tuesday afternoon/night, another
cold front will approach from the northwest by the middle of the
week. As a result, thunderstorm chances will increase Wednesday
into Thursday before the front slowly pushes southward out of the
area by Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1230 PM CDT Sun Jul 24 2022

Cold front is approaching the Illinois River as of midday:
however, based on satellite/radar trends it appears convection
will focus along the I-72 corridor and points south over the next
few hours. As a result, have not included thunder mention at
either KPIA or KBMI. Further south, have carried a period of VCTS
at the I-72 terminals through 23z until the front passes and
pushes the convective threat further south. Winds will initially
be SW with gusts of 15-20kt, but will veer to the NW after FROPA.
Have introduced NW winds at KPIA by 19z...then further southeast
to KCMI by 00z. Once the front exits, skies will become mostly
clear tonight through Monday morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for ILZ061>063-066>068-
071>073.

&&

SYNOPSIS...Barnes
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Barnes
Hazardous weather outlook, Jul 24, 3:16 PM CDT, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
316 PM CDT Sun Jul 24 2022

ILZ027>031-036>038-040>042-047>050-250730-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-Cass-Menard-Scott-Morgan-
316 PM CDT Sun Jul 24 2022

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Isolated thunderstorms are possible this afternoon. Severe weather
is not expected with these storms.

Heat index values up to 95 degrees are possible late this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periods of thunderstorms are expected from Monday night through
Thursday. It currently appears the threat of severe weather will be
low. However, areas of heavy rain will occur Monday night and
Tuesday, mainly near and south of the I-72 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ043>046-051>057-061-250730-
De Witt-Piatt-Champaign-Vermilion-Sangamon-Christian-Macon-Moultrie-
Douglas-Coles-Edgar-Shelby-
316 PM CDT Sun Jul 24 2022

This Hazardous Weather Outlook is for central Illinois and east
central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected through early evening. A few of
the storms may be strong or locally severe, with damaging winds the
main concern.

Heat index values of around 100 to as high as 105 degrees are likely
this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periods of thunderstorms are expected from Monday night through
Thursday night. It currently appears the threat of severe weather
will be low. However, areas of heavy rain will occur Monday night and
Tuesday morning, mainly from Springfield to Mattoon southward.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed until 7 pm this evening.

ILZ062-063-066>068-071>073-250730-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
316 PM CDT Sun Jul 24 2022

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

Heat index values 105 to 110 degrees are likely until this evening.

Scattered thunderstorms will move into the area this afternoon,
lingering through the evening. A few of the storms may be strong or
locally severe, with damaging winds the main concern.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periods of thunderstorms are expected from Monday night through
Friday morning. While severe weather is not expected to be
widespread, a few of the storms may be strong to severe, mainly
during the afternoons. Areas of heavy rain will also occur Monday
night and Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed until 8 pm this evening.

37

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 4:56 AM CDTSpecial Weather StatementILXKnox49 min
Jul 24, 5:24 PM CDTSevere Thunderstorm WarningILXCrawford36 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.